Some Observations on Oligarchies, Internal Direct Sums, and Lattice Congruences

  • Melvin F. JanowitzEmail author
Part of the Springer Optimization and Its Applications book series (SOIA, volume 92)


A set-theoretic abstraction of some deep ideas from lattice theory is presented and discussed. By making use of this abstraction, many results from seemingly disparate disciplines can be examined, proved, and subtle relationships can be discovered among them. Typical applications might involve decision theory when presented with evidence from sources that yield conflicting optimal advice, insights into the internal structure of a finite lattice, and the nature of homomorphic images of a finite lattice. Some needed historical background is provided. (Presented in conjunction with the volume dedicated to the 70th Birthday celebration of Professor Boris Mirkin.) In particular, there is a connection to some early work of Mirkin (On the problem of reconciling partitions. In: Quantitative Sociology, International Perspectives on Mathematical and Statistical Modelling, pp. 441–449. Academic, New York, 1975).


Oligarchy Lattice congruence Simple lattice Residual mapping 



The author wishes to thank Professors Bruno Leclerc, Bernard Monjardet, and Sandor Radeleczki for commenting on earlier versions of the manuscript. Their remarks were a big help. Section 2 especially was revamped because of suggestions from Professor Radeleczki. Thanks are also given to an anonymous referee for many suggestions involving style and clarity of exposition.


  1. 1.
    Arrow, K.: Social Choice and Individual Welfare. Wiley, New York (1972)Google Scholar
  2. 2.
    Birkhoff, G.: Subdirect unions in universal algebra. Bull. Am. Math. Soc. 50, 764–768 (1944)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Blyth, T.S., Janowitz, M.F.: Residuation Theory. Pergamon, Oxford (1972)zbMATHGoogle Scholar
  4. 4.
    Chambers, C.P., Miller, A.D.: Rules for aggregating information. Soc. Choice Welfare 36, 75–82 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chevalier, G.: Around the relative center property in orthomodular lattices. Proc. Am. Math. Soc. 112, 935–948 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Day, A.: Characterization of finite lattices that are bounded homomorphic images or sublattices of free lattices. Can. J. Math. 31, 69–78 (1978)CrossRefGoogle Scholar
  7. 7.
    Day, A.: Congruence normality: the characterization of the doubling class of convex sets. Algebra Universalsis 31, 397–406 (1994)CrossRefzbMATHGoogle Scholar
  8. 8.
    Dilworth, R.P.: The structure of relatively complemented lattices. Ann. Math. Second Ser. 51, 348–359 (1950)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Freese, R., Ježek, J., Nation, J.B.: Free Lattices. Mathematical Surveys and Monographs, vol. 42. American Mathematical Society, Providence (1991)Google Scholar
  10. 10.
    Grätzer, G.: The Congruences of a Finite Lattice, A Proof-by-Picture Approach. Birkhäuser, Boston (2006)zbMATHGoogle Scholar
  11. 11.
    Grätzer, G., Wehrung, F.: On the number of join-irreducibles in a congruence representation of a finite distributive lattice. Algebra Universalis 49(2), 165–178 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Harding, J., Janowitz, M.F.: A bundle representation for continuous geometries. Adv. Appl. Math. 19, 282–293 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Iqbalunisa: On lattices whose lattices of congruence relations are Stone lattices. Fundam. Math. 70, 315–318 (1971)Google Scholar
  14. 14.
    Janowitz, M.F.: A characterization of standard ideals. Acta Math. Acad. Sci. Hung. 16, 289–301 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Janowitz, M.F.: A note on normal ideals. J. Sci. Hiroshima Univ. Ser. A-I 30, 1–8 (1966)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Janowitz, M.F.: Section semicomplemented lattices. Math. Z. 108, 63–76 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Janowitz, M.F.: Separation conditions in relatively complemented lattices. Colloq. Math. 22, 25–34 (1970)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Kaplansky, I.: Any orthocomplemented complete modular lattice is a continuous geometry. Ann. Math. Second Ser. 61, 524–541 (1955)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Leclerc, B.: Efficient and binary consensus function on transitively defined relations. Math. Soc. Sci. 8, 45–61 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Leclerc, B., Monjardet, B.: Aggregation and Residuation. Order 30, 261–268 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Maeda, F.: Direct sums and normal ideals of lattices. J. Sci. Hiroshima Univ. Ser. A 14, 85–92 (1949)zbMATHGoogle Scholar
  22. 22.
    Maeda, F.: Kontinuierlichen Geometrien. Springer, Berlin (1958)CrossRefGoogle Scholar
  23. 23.
    Maeda, F., Maeda, S.: Theory of Symmetric Lattices. Springer, Berlin (1970)CrossRefzbMATHGoogle Scholar
  24. 24.
    Malliah, C., Bhatta, P.S.: On lattices whose congruences form Stone lattices. Acta Math. Hung. 49, 385–389 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Mirkin, B.: On the problem of reconciling partitions. In: Quantitative Sociology, International Perspectives on Mathematical and Statistical Modelling, pp. 441–449. Academic, New York (1975)Google Scholar
  26. 26.
    Monjardet, B., Caspard, N.: On a dependence relation in finite lattices. Discrete Math. 165/166, 497–505 (1997)Google Scholar
  27. 27.
    Nehring, K.: Oligarchies in judgement aggregation. Working paper (2006)
  28. 28.
    Pudlâk, P., Tuma, J.: Yeast graphs and fermentation of algebraic lattices. In: Colloq. Math, Soc. János Bolyai: Lattice Theory, Szeged, pp. 301–341. North-Holland, Amsterdam (1971)Google Scholar
  29. 29.
    Radeleczki, S.: Some structure theorems for atomistic algebraic lattices. Acta Math. Hung. 86, 1–15 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Radeleczki, S.: Maeda-type decomposition of CJ-generated algebraic lattices. Southeast Asian Bull. Math. 25, 503–513 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Radeleczki, S.: The direct decomposition of l-algebras into products of subdirectly irreducible factors. J. Aust. Math. Soc. 75, 41–56 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    von Neumann, J.: Continuous Geometry. Princeton University Press, Princeton (1960/1998)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.DIMACS, Rutgers UniversityPiscatawayUSA

Personalised recommendations